Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 242, NWS Midland/Odessa, TX

September 18, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2015, 5:55 PM MDT for Eddy County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2015, 5:55 PM MDT (23:55 UTC)
Expired
Sep 18, 2015, 6:30 PM MDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:55 PM MDT, 4 hours earlier.

Area forecast discussion, Sep 18, 1:55 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT FRI SEP 18 2015

.DISCUSSION...

WV imagery shows the upper ridge has moved south, and is centered
over nrn Mexico, courtesy of a trough pushing thru the Midwest. To
the south, diurnal heating/destabilization has spawned a few
cells over the Davis Mtns.

Trailing the upper trough is a cold front, which latest sfc
obs/analysis has just entering the Texas Panhandle, w/3-4 mb/3-hr
pressure rises behind. Latest buffer soundings bring the pre-frontal
trough thru KMAF at around 10Z Saturday, w/the main front around
16Z.  Ahead of the front, a line of convection is trying to develop
into the Wrn Low Rolling Plains, where the cap has diminished.  As
the front moves south tonight, models develop this convection SW
into West Texas and Southeast New Mexico.  Deep layer shear stays
north of the FA overnight, but increases south of I-20 on Saturday
along the front, which could lead to a few supercells w/large hail.
We'll mention this in the HWO for now.  Fropa in the Guadalupes
could produce strong gap winds for a few hours around sunrise, but
they look to stay under warning criteria for now.

Cold front is forecast to stall somewhere in the lwr Trans Pecos
Saturday afternoon, before retreating north a bit Saturday evening
as sfc flow begins veering back to the ESE, w/convection tapering
off after midnight.  The upper ridge then returns, and remains over
West Texas and Southeast New Mexico into the extended.  Rain chances
will be confined to the NW zones, nearest the theta-e ridge axis to
the NW.

For temps, we've lowered them in the near-term, but the rebound will
be quick, to above-normal again by Sunday.  However, long-range
models keep the extended relatively cool compared to the past week
or two.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  69  80  64  88  /  50  50  30  10
CARLSBAD NM                    67  75  66  87  /  30  30  60  10
DRYDEN TX                      73  96  73  94  /  10  20  10  10
FORT STOCKTON TX               70  90  68  89  /  20  50  20  10
GUADALUPE PASS TX              61  69  60  80  /  20  40  50  10
HOBBS NM                       62  74  63  84  /  50  30  60  10
MARFA TX                       59  83  58  80  /  20  40  10  10
MIDLAND INTL AIRPORT TX        70  83  67  88  /  30  50  40  10
ODESSA TX                      70  80  67  87  /  30  50  40  10
WINK TX                        72  84  68  88  /  30  40  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80/44
Hazardous weather outlook, Sep 18, 12:50 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT FRI SEP 18 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
150 PM CDT FRI SEP 18 2015 /1250 PM MDT FRI SEP 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
ACROSS MUCH OF THE AREA. FREQUENT LIGHTNING... GUSTY WIND... AND
BRIEF HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA
SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE
WITH THE BEST CHANCES SOUTH OF I-20. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 3:33 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI SEP 18 2015

TXZ075-182200-
PECOS TX-
433 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 500 PM
CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT STOCKTON...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...BELDING AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 250 AND 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3077 10278 3078 10303 3105 10306 3104 10272
TIME...MOT...LOC 2133Z 183DEG 8KT 3086 10290

AHASIC
Special weather statement, Sep 18, 3:59 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT FRI SEP 18 2015

TXZ075-182230-
PECOS TX-
459 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
530 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 251 AND 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3087 10282 3087 10303 3112 10309 3111 10274
TIME...MOT...LOC 2159Z 181DEG 5KT 3095 10293

AHASIC
Special weather statement, Sep 18, 4:28 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI SEP 18 2015

TXZ075-182315-
PECOS TX-
528 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
615 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 255 AND 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3084 10286 3091 10300 3114 10296 3107 10262
TIME...MOT...LOC 2227Z 227DEG 6KT 3097 10288

84
Special weather statement, Sep 18, 4:44 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT FRI SEP 18 2015

TXZ046-051-182315-
MARTIN TX-DAWSON TX-
544 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND SOUTH
CENTRAL DAWSON COUNTIES UNTIL 615 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THREE LEAGUES...OR 18 MILES SOUTH OF LAMESA...MOVING NORTHEAST AT 10
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES...FLOWER GROVE AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3238 10198 3248 10210 3260 10194 3246 10175
TIME...MOT...LOC 2243Z 233DEG 9KT 3246 10198

84
Special weather statement, Sep 18, 5:51 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM MDT FRI SEP 18 2015

NMZ028-190015-
EDDY COUNTY PLAINS NM-
551 PM MDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
615 PM MDT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAVERN CITY AIR TERMINAL...OR NEAR CARLSBAD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LOVING...MALAGA...CAVERN CITY AIR TERMINAL AND OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3221 10440 3240 10434 3237 10402 3211 10410
TIME...MOT...LOC 2350Z 284DEG 12KT 3231 10429

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:33 PM MDTSpecial Weather StatementMAFPecos27 min
Sep 18, 3:59 PM MDTSpecial Weather StatementMAFPecos31 min
Sep 18, 4:28 PM MDTSpecial Weather StatementMAFPecos47 min
Sep 18, 4:44 PM MDTSpecial Weather StatementMAFMartin31 min
Sep 17, 6:00 PM MDTSpecial Weather StatementMAFLea45 min
Sep 17, 6:11 PM MDTSpecial Weather StatementMAFEddy64 min
Sep 18, 5:51 PM MDTSpecial Weather StatementMAFEddy24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.